Winter Storm, Ballard
- When
- February 11, 10:00 AM CST to February 12, 12:00 PM CST
- Where
- Ballard forecast zone
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Low pressure developed over the southern Plains, spreading widespread heavy precipitation across western Kentucky. At the same time, high pressure over the upper Ohio Valley produced a cold easterly wind flow.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Low pressure developed over the southern Plains, spreading widespread heavy precipitation across western Kentucky. At the same time, high pressure over the upper Ohio Valley produced a cold easterly wind flow. The result was a crippling ice storm. Around one inch of ice caused extensive damage across parts of western Kentucky, along and north of a line from Paducah to Madisonville. Many of those same areas received two to four inches of sleet and snow. Numerous trees and power lines were brought down, knocking out power to many thousands of homes. Power outages lasted up to a week. Emergency shelters were established in several counties (including Livingston, Crittenden, and Hopkins Counties) for those without power for extended periods. The National Guard was mobilized in Crittenden and Livingston Counties to help conduct door-to-door welfare checks and direct traffic. Many roads were covered by downed trees and tree limbs. Even some major roads such as U.S. Highway 60 were closed or impassable for over 24 hours in Livingston and Crittenden Counties. Travel there was banned for all but emergency traffic. Near Paducah, a fatal accident occurred shortly after the onset of freezing rain (indirect fatality). A woman lost control of her SUV in a curve and hit a tree at 45 mph. That wreck was one of 14 weather-related crashes in McCracken County. A section of the Western Kentucky Parkway was closed from the Pennyrile Parkway to Dawson Springs while tree debris was cleared from the road. All roads into and out of Dawson Springs were blocked by trees at one point.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 11, 5:52 AM CST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
552 AM CST MON FEB 11 2008
.DISCUSSION...
MAIN FORECAST CONCERN REMAINS THE WINTRY MIX OF PRECIPITATION
EXPECTED ACROSS THE REGION THROUGH THE NEXT 24 HOURS.
LATEST FORECAST MODELS HAVE COME INTO BETTER AGREEMENT ON THE
ANTICIPATED WINTER WEATHER SCENARIO...BUT DIFFERENCES STILL REMAIN.
THE GFS IS STILL THE WARMEST MODEL...ESPECIALLY TONIGHT WHEN IT
WARMS SURFACE TEMPERATURES ABOVE FREEZING OVER A LARGE PART OF THE
AREA. THE NAM REMAINS THE COLDER MODEL...WITH SURFACE TEMPERATURES
REMAINING AT OR BELOW FREEZING OVER ALL BUT MOST OF WESTERN
KENTUCKY TONIGHT. REALITY WILL PROBABLY LIE SOMEWHERE IN BETWEEN...
SO WE DECIDED TO USE A BLEND OF THE GFS AND NAM FOR THIS FORECAST
PACKAGE.
LATEST RADAR IMAGERY INDICATES PRECIPITATION ALREADY OVERSPREADING
SOUTHERN PORTIONS OF MISSOURI. THIS TREND WILL CONTINUE AS A STORM
SYSTEM OVER THE SOUTHERN PLAINS TRACKS NORTHEAST TOWARDS THE LOWER
OHIO VALLEY TONIGHT. AS THE PRECIPITATION BEGINS TO SPREAD INTO THE
AREA...TEMPERATURE PROFILES INDICATE IT WILL BE COLD ENOUGH TO START
OUT AS SNOW OR SLEET OVER NORTHERN PORTIONS OF SOUTHEAST MISSOURI...
SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA LATE THIS MORNING INTO
THIS AFTERNOON. FARTHER SOUTH...A MIX OF SLEET AND FREEZING RAIN
IS EXPECTED OVER THE REST OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...
INTO PORTIONS OF WESTERN KENTUCKY.
SIGNIFICANT SNOW AND ICE ACCUMULATION IS EXPECTED OVER MUCH OF THE
FORECAST AREA. AS A RESULT...WE EXPANDED THE WINTER STORM WARNING TO
INCLUDE ALL AREAS ALONG AND NORTH OF A LINE FROM POPLAR BLUFF
MISSOURI TO PADUCAH AND CALHOUN KENTUCKY. A CORE OF SIGNIFICANT
ICING IS MOST LIKELY FROM PERRYVILLE MISSOURI EAST ACROSS THE
ILLINOIS ROUTE 13 CORRIDOR FROM CARBONDALE TO HARRISBURG...THEN TO
EVANSVILLE INDIANA...WHERE A GLAZE OF ONE HALF INCH OF ICE MAY
ACCUMULATE BY LATE TONIGHT. FARTHER NORTH NEAR THE INTERSTATE 64
CORRIDOR IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...MAINLY SNOW
IS EXPECTED...WITH THE POTENTIAL FOR ACCUMULATIONS OF 4 INCHES OR
MORE.
THE ONE FACTOR THAT COULD REALLY IMPACT THESE VALUES EVEN MORE IS
THE IMPACT OF CONVECTION. SPC CONTINUES TO HAVE MUCH OF THE
FORECAST AREA IN GENERAL THUNDER FOR LATER TODAY AND TONIGHT. WE
ADDED A MENTION OF THUNDER TO MAINLY SOUTHERN PORTIONS OF THE AREA
LATE THIS AFTERNOON AND TONIGHT GIVEN THE ONGOING CONVECTION
ALREADY TAKING PLACE OVER SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI.
GENERALLY USED THE RUC13 TEMPERATURES THIS MORNING...WITH A BLEND OF
NAM AND GFS GUIDANCE THIS AFTERNOON INTO TUESDAY. WE MADE NO CHANGES
TO THE FORECAST BEYOND TUESDAY NIGHT.
&&
.AVIATION...
WINDS OVER THE NEXT 24 HOURS WILL BE PRIMARILY FROM THE EAST AS
LOW PRESSURE APPROACHES FROM THE SOUTHERN PLAINS. WINTRY PRECIPITATION
WILL OVERSPREAD AREA FORECAST TERMINALS LATE THIS MORNING AND THIS
AFTERNOON...WITH SIGNIFICANT ICING POSSIBLE FROM KCGI AND KPAH TO
KEVV AND KOWB THIS AFTERNOON AND TONIGHT. VFR CEILINGS WILL LOWER
TO MVFR AS THE PRECIPITATION INCREASES IN INTENSITY THIS EVENING...
AND MAY EVEN TEETER ON IFR CONDITIONS FOR BRIEF INTERVALS OVERNIGHT.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
BALLARD-CRITTENDEN-DAVIESS-HENDERSON-LIVINGSTON-MCCRACKEN-
MCLEAN-UNION KY-WEBSTER.
MO...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
MO.
IL...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JEFFERSON-JOHNSON-
MASSAC-POPE-PULASKI-SALINE-WABASH-WAYNE IL-WHITE-WILLIAMSON.
WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR ALEXANDER-
JACKSON-PERRY IL-UNION IL.
IN...WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 611 AM CST MON FEB 11 2008 KYZ001>003-006-008-009-011>013-016-017-021-022-MOZ112-114-121100- FULTON-HICKMAN-CARLISLE-GRAVES-MARSHALL-CALLOWAY-LYON-TRIGG- CALDWELL-HOPKINS-CHRISTIAN-MUHLENBERG-TODD-MISSISSIPPI-NEW MADRID- 611 AM CST MON FEB 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE OVER FAR SOUTHEAST MISSOURI AND WESTERN KENTUCKY LATE THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS MAY CONTAIN LOCALLY HEAVY RAIN...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MINOR TO MODERATE FLOODING WILL CONTINUE ON AREA RIVERS THROUGH THE WEEK. REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT ANTICIPATED. ILZ075>078-080>094-INZ081-082-085>088-KYZ004-005-007-010-014-015- 018>020-MOZ076-086-087-100-107>111-121100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-BALLARD-MCCRACKEN-LIVINGSTON-CRITTENDEN-UNION KY- WEBSTER-HENDERSON-DAVIESS-MCLEAN-PERRY MO-BOLLINGER- CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT- 611 AM CST MON FEB 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT FOR LOCATIONS ALONG AND NORTH OF A LINE FROM POPLAR BLUFF MISSOURI TO PADUCAH TO CALHOUN KENTUCKY. THE WARNING INCLUDES MOST OF SOUTHEAST MISSOURI AND FAR SOUTHWEST ILLINOIS THIS MORNING...THEN EXPANDS TO INCLUDE THE ENTIRE AFOREMENTIONED AREA THIS AFTERNOON AND TONIGHT. ACCOMPANYING THE APPROACHING WINTER STORM IS THE POTENTIAL FOR SIGNIFICANT ICE AND SNOW ACCUMULATION. REFER TO THE WINTER STORM WATCH PRODUCT FOR MORE DETAILED INFORMATION. THUNDERSTORMS ARE ALSO POSSIBLE LATER THIS AFTERNOON AND TONIGHT... MAINLY ALONG AND SOUTH OF A LINE FROM GREENVILLE MISSOURI TO VIENNA ILLINOIS TO OWENSBORO KENTUCKY. ANY THUNDERSTORM ACTIVITY MAY DRAMATICALLY INCREASE EXPECTED ICE ACCUMULATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MINOR TO MODERATE FLOODING WILL CONTINUE ON AREA RIVERS THROUGH THE WEEK. REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO PROVIDE REPORTS OF SNOW OR ICE ACCUMULATION TODAY AND TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 856 AM CST MON FEB 11 2008 ILZ080-084-088-092-093-KYZ001>004-MOZ076-086-087-100-107>112-114- 111700- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO- CARLISLE KY-CARTER MO-FULTON KY-HICKMAN KY-JACKSON IL-MISSISSIPPI MO- NEW MADRID MO-PERRY IL-PERRY MO-PULASKI IL-RIPLEY MO-SCOTT MO- STODDARD MO-UNION IL-WAYNE MO- 856 AM CST MON FEB 11 2008 ...DANGEROUS WINTER WEATHER MOVING THROUGH SOUTHEAST MISSOURI INTO EXTREME SOUTHWEST KENTUCKY AND ILLINOIS THIS MORNING... AT 855 AM...THE LEADING EDGE OF SLEET AND FREEZING RAIN STRETCHED FROM JUST WEST OF GREENVILLE AND HARVIELL AND QULIN IN SOUTHEAST MISSOURI. MODERATE ACCUMULATIONS OF ICE AND SLEET CAN BE EXPECTED WITHIN AN HOUR AFTER ONSET OF THE WINTRY PRECIPITATION. BY 930 AM...THE PRECIPITATION SHOULD REACH A MARBLE HILL... BLOOMFIELD...NEW MADRID MISSOURI LINE. BY 1030 AM...THE LEADING EDGE OF THE WINTRY PRECIPITATION SHOULD MOVE NEAR A GRAND TOWER AND TAMMS ILLINOIS...TO CLINTON KENTUCKY. EVAPORATION OF THE PRECIPITATION MAY SLOW THE ONSET AT ANY ONE LOCATION UP TO ONE HALF HOUR...MOST LOCATIONS WILL STILL SEE THE WINTRY PRECIPITATION REACHING THE GROUND DURING THE MORNING HOURS. WITH TEMPERATURES BELOW FREEZING...ROADS WILL QUICKLY BECOME SLICK AND HAZARDOUS. IF YOU CAN...CONSIDER POSTPONING ANY UNNECESSARY TRAVEL THIS MORNING. CONDITIONS ARE ONLY EXPECTED TO BECOME WORSE THIS AFTERNOON AND TONIGHT...WITH DANGEROUS ACCUMULATIONS OF SLEET... ICE AND SNOW EXPECTED BEFORE THE STORM ENDS. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
919 AM CST MON FEB 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TORNADO 3 S CANTON 36.76N 87.96W
02/05/2008 TRIGG KY NWS STORM SURVEY
NWS STORM DAMAGE SURVEY INDICATED A EF-1 TORNADO WITH
PEAK WINDS OF 87 MPH WITH A LENGTH OF .1 MILE AND WIDTH
OF 25-50 YARDS. MAINLY TREE DAMAGE.
0650 PM TORNADO 1 S CADIZ 36.86N 87.82W
02/05/2008 TRIGG KY NWS STORM SURVEY
NWS SURVEY REVEALS A EF-1 TORNADO FROM 2.5 MILES NORTH OF
MAPLE GROVE TO 1.8 MILES SOUTHEAST OF CADIZ. LENGTH OF
5.1 MILES AND 150 YARD MAXIMUM WIDTH. ROOF DAMAGE TO
HOMES AND TREE DAMAGE.
0625 PM TORNADO 1 NE POTTERTOWN 36.63N 88.17W
02/05/2008 CALLOWAY KY NWS STORM SURVEY
NWS SURVEY REVEALED EF-1 TORNADO FROM 1.8 MILES NORTHEAST
OF POTTERTOWN TO 1.5 MILES NORTHWEST OF BOATWRIGHT.
LENGTH OF 1.2 MILES AND WIDTH OF 150 YARDS.SOME HOME
DAMAGE ALONG WITH SPORADIC TREE DAMAGE. MORE INFORMATION
ON PUBLIC INFORMATION STATEMENTS.
&&
PATSThe national radar mosaic for the moment the first event began.
14 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77132, 77133, 77134, 77138, 77139, 77140, 77141, 77144, 77145, 77135, 77136, 77137, 77142, 77143.